Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS La Crosse, WI

September 19, 2018Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Sep 19, 2018, 9:07 PM CDT for Grant County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 9:07 PM CDT (02:07 UTC)
Expired
Sep 20, 2018, 3:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WGUS53 KARX 200207
FFWARX
WIC043-200500-
/O.NEW.KARX.FF.W.0026.180920T0207Z-180920T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
907 PM CDT WED SEP 19 2018

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southern Grant County in southwestern Wisconsin...

* Until midnight CDT.

* At 905 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 to 3 inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Platteville, Cassville, Beetown, Potosi, Ellenboro, Glen Haven,
  Tennyson, Big H Campground, Cornelia, Porters Bridge, Burton, 
  Nelson Dewey State Park, Hurricane, Rockville and Big Patch.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4264 9072 4268 9093 4272 9102 4274 9104
      4274 9105 4275 9107 4276 9106 4277 9107
      4283 9108 4284 9110 4283 9077 4280 9043
      4263 9043

$$

RRS
3 follow-up statements
359 
WGUS73 KARX 200326
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1026 PM CDT WED SEP 19 2018

WIC043-200500-
/O.CON.KARX.FF.W.0026.000000T0000Z-180920T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
1026 PM CDT WED SEP 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHERN GRANT COUNTY...

At 1024 PM CDT, Doppler radar indicated 2 to 3 inches of rain has 
fallen across parts of the warned area since 730 pm. Flash flooding 
is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area as another round of thunderstorms moves in after 1130 
pm. The warning may need to be extended into the overnight hours.

This includes the following streams and drainages...creeks and 
streams that flow into the Platte and Grant Rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4264 9072 4268 9093 4272 9102 4274 9104
      4274 9105 4275 9107 4276 9106 4277 9107
      4283 9108 4284 9110 4283 9077 4280 9043
      4263 9043

$$

RRS
109 
WGUS53 KARX 200442
FFWARX
WIC043-200800-
/O.EXT.KARX.FF.W.0026.000000T0000Z-180920T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1142 PM CDT WED SEP 19 2018

The National Weather Service in La Crosse has extended the

* Flash Flood Warning for...
  Southern Grant County in southwestern Wisconsin...

* Until 300 AM CDT.

* At 1140 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain were approaching the warned area. Up to three inches of 
  rain have already fallen. Creeks and streams are already rising 
  and running high from rain earlier this evening. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area between midnight and 130 am.

This includes the following streams and drainages...creeks and 
streams that flow into the Platte and Grant Rivers as well as the 
Platte and Grant Rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4264 9072 4268 9093 4272 9102 4274 9104
      4274 9105 4275 9107 4276 9106 4277 9107
      4283 9108 4284 9110 4283 9077 4280 9043
      4263 9043

$$

RRS
497 
WGUS73 KARX 200726
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
226 AM CDT THU SEP 20 2018

WIC043-200800-
/O.CON.KARX.FF.W.0026.000000T0000Z-180920T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
226 AM CDT THU SEP 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
SOUTHERN GRANT COUNTY...

At 223 AM CDT, local law enforcement reported water or debris 
covering some roads, bridges in low lying areas under water, 
and washouts of shoulders on a few county roads. 

Additional rainfall amounts of around 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4264 9072 4268 9093 4272 9102 4274 9104
      4274 9105 4275 9107 4276 9106 4277 9107
      4283 9108 4284 9110 4283 9077 4280 9043
      4263 9043

$$

Rieck

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 5:45 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 19, 5:45 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
545 PM CDT Wed Sep 19 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 246 PM CDT Wed Sep 19 2018

This will be a very active period across the region. Surface
analysis this afternoon shows a warm front across northern
Missouri with an area of low pressure over eastern Colorado.
Surface dew points have climbed into the lower 70s along and south
of the warm front. This warm front will be a major player for
tonight as a short wave trough coming out of the Rockies this
afternoon moves over the region and interacts with the front. The
low level moisture transport will rapidly increase this evening
ahead of the approaching short wave trough with several runs of
the RAP suggesting this will be focused over northeast Iowa into
southwest Wisconsin. With the forcing from the short wave trough,
expecting to see convection develop late this afternoon over
southwest Minnesota and rapidly develop east/southeast and become
focused on the nose of the low level moisture transport. These
features do not look to change much until late tonight when the
moisture transport looks to weaken and move off to the east.
Unfortunately, this set up looks to have a east/west line of
showers and storms over the southern portions of the area for a
good share of the night with a heavy rain/flash flood threat. More
information on this in the hydrology section below.

Once the short wave trough and moisture transport move off to the
east Thursday morning, the focus will quickly shift back to the
west with the next incoming short wave trough. This wave looks to
be much stronger and bring in a round of moderate pv advection in
the 500-300 mb layer late Thursday afternoon and evening. As this
wave approaches the region, the moisture transport will rapidly
refocus west of the area ahead of the approaching cold front. This
should then spread north/northeast ahead of the front and short
wave trough into eastern Minnesota and northern Wisconsin. This
will help to push the warm front into the area and the concern
becomes how far north this will progress. The atmosphere south of
the warm front looks like it will become capped off with only some
scattered storms possible. A surface low will translate north
along the cold front and create a triple point as it drags the
warm front north with. Right along the warm front, the 19.12Z NAM
shows up to 2000 J/Kg of ML CAPE in place from southeast Minnesota
into western Wisconsin during the late afternoon and evening. In
this area, there will be lots of shear to work with. 0-3 km values
should be on the order of 40 to 45 knots with almost all of this
residing in the lowest 0-1 km layer. The shear does continue to
increase with height with 50 to 55 knots along and north of the
warm front. As the convection develops in the afternoon, there is
the possibility of some discrete cells that will pose a tornado
threat before the activity forms into a more linear structure.
Once this happens, the main threat will transition to damaging
winds, but due to the large amounts of low level shear, there will
continue to be a threat for embedded tornadoes. SPC has already
upgraded the outlook for Thursday to enhanced north of the cap.
All this activity will then come to an end Thursday night as the
cold front sweeps across the region with the short wave trough.
While there could be some periods of heavy rain with the storms
Thursday afternoon/night, these look to be progressive enough to
not pose much of a flooding threat. However, that could and will
need to be revisited after the rain tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 246 PM CDT Wed Sep 19 2018

Once the system moves by the area Thursday night, the upper level
flow looks to go zonal through the weekend until another trough
moves across the Upper Midwest to start next week. This system
looks to push a cold front across the region with a chance for
some showers and a few storms Monday and Tuesday. Temperatures
will be cooler for this entire period with highs generally in the
60s to lower 70s with overnight lows mainly in the 45 to 55 range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM CDT Wed Sep 19 2018

Wet, stormy period with cold/warm front interaction with upper level
shortwaves and a summery airmass to fire periods of showers and
storms through Thu evening. Heavy rain likely with the stronger
storms with potential for strong/severe storms late Thu
afternoon/evening.

Cigs: expect generally around and sub 1kft through Thu morning, with
some improvement to potentially VFR later THU afternoon as a warm
front lifts north of the TAF sites. IFR/MVFR (LIFR?) progged to
return post the passage of the cold front for Thu night.

WX/vsby: shra/ts tonight with heavy and reductions to 2 mile or less
expected. Pcpn will lighten up Thu morning, with a break in the
afternoon before a line of strong (severe?) storms roll in with a
cold front Thu evening. Expect more reductions - although more brief-
 with these storms.

Winds: generally southeast into Thu afternoon, swinging southwest
then northwest overnight THU with the passage of a cold front. Winds
will pick up Thu afternoon (some higher gusts) with likely some
enhanced gusts around any thunderstorm.

&&

.HYDROLOGY...
Issued at 246 PM CDT Wed Sep 19 2018

No additional changes were made to the flash flood watch. As the
storms get going this evening and overnight, they will be working
in excellent conditions to produce repeated rounds of heavy rain.
The band is expected to lay out east/west on the nose of the low
moisture transport with the models continuing to show a strong
band of low moisture convergence across northeast Iowa into
southwest Wisconsin. An axis of 2+ inches of precipitable water
should reside from southern Minnesota across northeast Iowa into
southwest Wisconsin where warm cloud depths will be in the 4 to
4.5 km range. Conservatively forecasting a axis of 2 to 3 inches
of rain from about the Austin area east/southeast toward the
Viroqua and Richland Center areas. Fully expect that there will be
much higher local rainfall totals that could be near or exceed 6
inches. Expecting flash flood warnings to be issued tonight and
the severity of the flooding will depend on the rainfall amounts.
This flash flooding will then transition into areal and river
flooding that will likely impact the Upper Iowa, Turkey, Kickapoo
and Pine River basins. Forecasts for some of these sites based on
early qpf forecasts were already suggesting a high likelihood of
flooding and river flood warnings also look to be needed from this
event.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Thursday
     afternoon for WIZ032>034-041>044-053>055-061.

MN...Flash Flood Watch from 7 PM CDT this evening through Thursday
     afternoon for MNZ079-086>088-094>096.

IA...Flash Flood Watch from 7 PM CDT this evening through Thursday
     afternoon for IAZ008>011-018-019-029-030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION....Rieck
HYDROLOGY...04
Hazardous weather outlook, Sep 19, 1:20 PM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
120 PM CDT Wed Sep 19 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
120 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and west central and central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Occasional showers and isolated thunderstorms will continue into the
evening. Heavy rain is the main threat that could lead to some
localized flooding.

A Flash Flood Watch is in effect for tonight. Several more inches of
rain could fall from additional, repeat thunderstorms overnight.
This will cause quick runoff and lead to flash flooding, as well as
rises on area streams and rivers. Mudslides could also occur in
hilly terrain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for flash flooding will continue into Thursday.

More severe weather will occur from late Thursday afternoon into the
evening. Severe thunderstorms could produce damaging winds, hail, and
isolated tornadoes. Timing for storms would be roughly 5 to 10 pm
Thursday.

.SPOTTER INFORMATION STATEMENT...

Rainfall totals and any reports of flooding are appreciated.
Spotter activation may be needed on Thursday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Prepare for potential flooding impact over
the next 24 hours.

WIZ017-029-201200-
Taylor-Clark-
120 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for parts of north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Another round of storms is expected tonight. A few strong storms
could develop and produce hail, gusty winds, and rounds of heavy
rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some thunderstorms Thursday morning could produce lingering heavy
rain and lightning. By Thursday evening, additional storms may be
severe with the main threats being damaging winds, hail, and
isolated tornadoes, in addition to heavy rain. Likely time for
severe weather would be mid evening.

.SPOTTER INFORMATION STATEMENT...

Rainfall totals and any reports of flooding are appreciated.
Spotter activation may be needed on Thursday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:16 AM CDTFlash Flood WarningARXCrawford, Grant3 hr
Sep 20, 2:51 AM CDTAreal Flood WarningARXCrawford, Grant12 hr
Sep 20, 10:35 AM CDTSpecial Weather StatementARXLa Crosse40 min
Sep 20, 10:44 AM CDTRiver Flood WarningARXVernon4 days
Sep 20, 10:44 AM CDTRiver Flood WarningARXCrawford4 days
Sep 20, 10:44 AM CDTRiver Flood WarningARXCrawford6 days
Sep 20, 10:44 AM CDTRiver Flood WarningARXCrawford71 hr
Sep 20, 11:12 AM CDTSpecial Weather StatementARXLa Crosse, Vernon33 min
Sep 20, 11:45 AM CDTSpecial Weather StatementARXJuneau, Monroe60 min
Sep 20, 4:00 PM CDTSpecial Weather StatementARXTaylor60 min
Sep 20, 6:56 PM CDTSpecial Weather StatementARXBuffalo94 min

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.